Fentanyl Image

After continuing to learn of deaths associated with accidental exposure to fentanyl pain patches, the FDA ordered changes to the packaging of Duragesic® (fentanyl) Transdermal System to emphasize that accidental exposure can cause death. Even used fentanyl patches contain high amounts of strong narcotic (opioid) pain medication, so the FDA urges patients and caregivers to carefully dispose of the pain patches after use.

From 1997 to 2012, the FDA received reports of 26 accidental fentanyl patch poisonings in young children—10 of whom died. However, despite multiple FDA safety communications warning of accidental exposure, fentanyl patch poisonings continue to occur. In fact, the FDA received reports of two additional deaths in children since its April 2012 warning to the public. Accidental exposures occurred in patient homes (including improper disposal in household trash) and in healthcare settings where children accompanied adults to visit patients.

Accidental exposure by children, pets, and adults can be fatal. Fentanyl has the brand names of Actiq, Duragesic, and Sublimaze. Fentanyl overdose symptoms may include:

  • Difficulty breathing
  • Cold, clammy skin
  • Seizures
  • Severe drowsiness
  • Trouble walking or talking
  • Feeling faint, dizzy, or confused
  • Hypotension (low blood pressure)
  • Bradycardia (serious drop in heart rate)

Anyone who suspects accidental exposure to fentanyl pain patches should immediately seek emergency medical attention or call the toll-free Poison Control Help Line at 1-800-222-1222.

We encourage patients and loved ones who have been affected by fentanyl pain patches to contact us for a free case evaluation at www.andrewsthornton.com or toll free at 1-800-644-1734.

Share this Post
Email this to someoneTweet about this on TwitterShare on FacebookShare on LinkedInShare on TumblrShare on Google+Print this page